Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 124, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 9, 2017, 5:52 PM CDT for Boyd County, Nebraska. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2017, 5:52 PM CDT (22:52 UTC)
- Expired
- Jul 9, 2017, 6:30 PM CDT
- In force
- 38 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Boyd County, NE
The radar
The North Platte radar (KLNX), 175 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 6:08 PM CDT | TSTM WND GST 60 | Butte, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.9 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2440 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 218 m²/s²
- 0-3 km storm-relative helicity
- 299 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
963
WUUS53 KLBF 092252
SVRLBF
NEC015-092330-
/O.NEW.KLBF.SV.W.0124.170709T2252Z-170709T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
552 PM CDT SUN JUL 9 2017
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Northwestern Boyd County in north central Nebraska...
* Until 630 PM CDT
* At 551 PM CDT, a severe thunderstorm was located near Bonesteel, or
15 miles northwest of Spencer, moving south at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Spencer, Butte and Anoka.
This includes the following highways...
Highway 281 between mile markers 214 and 223.
Highway 12 between mile markers 96 and 117.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4286 9859 4287 9892 4290 9895 4290 9899
4287 9905 4287 9909 4300 9909 4300 9860
TIME...MOT...LOC 2251Z 350DEG 15KT 4304 9891
HAIL...1.00IN
WIND...60MPH
$$
CDC3 follow-up statements
283
WWUS53 KLBF 092302
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
602 PM CDT SUN JUL 9 2017
NEC015-092330-
/O.CON.KLBF.SV.W.0124.000000T0000Z-170709T2330Z/
Boyd NE-
602 PM CDT SUN JUL 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN BOYD COUNTY...
At 602 PM CDT, a severe thunderstorm was located near Butte, or 12
miles northwest of Spencer, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Spencer, Butte and Anoka.
This includes the following highways...
Highway 281 between mile markers 214 and 223.
Highway 12 between mile markers 96 and 117.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4286 9859 4287 9892 4290 9895 4290 9899
4287 9905 4287 9909 4300 9909 4300 9860
TIME...MOT...LOC 2302Z 335DEG 20KT 4300 9886
HAIL...1.00IN
WIND...60MPH
$$
CDC995
WWUS53 KLBF 092308
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
608 PM CDT SUN JUL 9 2017
NEC015-092330-
/O.CON.KLBF.SV.W.0124.000000T0000Z-170709T2330Z/
Boyd NE-
608 PM CDT SUN JUL 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN BOYD COUNTY...
At 608 PM CDT, a severe thunderstorm was located near Butte, or near
Spencer, moving southeast at 25 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Spencer, Butte and Anoka.
This includes the following highways...
Highway 281 between mile markers 214 and 223.
Highway 12 between mile markers 96 and 117.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4286 9859 4287 9892 4290 9895 4290 9899
4287 9905 4287 9909 4300 9909 4300 9860
TIME...MOT...LOC 2308Z 328DEG 21KT 4295 9879
HAIL...1.00IN
WIND...70MPH
$$
CDC598
WWUS53 KLBF 092325
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
625 PM CDT SUN JUL 9 2017
NEC015-092334-
/O.EXP.KLBF.SV.W.0124.000000T0000Z-170709T2330Z/
Boyd NE-
625 PM CDT SUN JUL 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BOYD COUNTY WILL
EXPIRE AT 630 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
Remember, a Severe Thunderstorm Warning still remains in effect for
Southern Boyd County until 7 pm CDT.
LAT...LON 4286 9859 4287 9892 4290 9895 4290 9899
4287 9905 4287 9909 4300 9909 4300 9860
TIME...MOT...LOC 2324Z 350DEG 15KT 4294 9878
$$
CDCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:10 PM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, Jul 9, 3:10 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion National Weather Service North Platte NE 310 PM CDT Sun Jul 9 2017 .SYNOPSIS... Issued at 309 PM CDT Sun Jul 9 2017 H5 analysis from this morning had a high located over southern Utah with a ridge extending north into the Yukon and north slope of Alaska. A closed low was located off the southern coast of Alaska. East of the ridge, a closed low was located over northern portions of Hudson Bay with a trough extending south into the Mid- Atlantic states and Carolinas. Across the central and southern plains, very weak mid level flow was noted with northerly winds of 10 to 15 KTS extending from Nebraska and eastern Colorado, south to Texas. At the surface, low pressure was located over central North Dakota with a stationary front extending east and west of this feature, while a surface trough extended south into central Nebraska. Across western and north central Nebraska, winds west of the trough took on more of a westerly component, while winds along and east of the trough were nearly calm to light southerly. Under mostly clear skies this afternoon, 3 PM CDT readings ranged from 97 at Broken Bow to 108 at Valentine. && .SHORT TERM...(This evening through Monday) Issued at 309 PM CDT Sun Jul 9 2017 onight through Monday: In the short range, the threat for isolated thunderstorms tonight, followed by highs on Monday are the main forecast challenges. For tonight. Inherited forecast had a mention of isolated thunderstorms in the northern portion of the forecast area this evening. Based on some upstream cu formation in South Dakota and the presence of some meager (1000 J/KG CAPE) across northern Nebraska, couldn't totally rule out an isolated thunderstorm in the north through mid evening. Shear remains very weak into the evening hours, so no severe storms are expected and they are expected to quickly dissipate beyond mid evening. For Monday, the forecast challenge shifts to temperatures and where a frontal boundary decides to stall out tomorrow afternoon. Looking at this mornings runs, the NAM12 is most aggressive with the front pushing it as far south as Imperial Monday afternoon. The GFS is further north, forcing the front to near I80 while the WARW is a compromise. No surprise, the MAV and MET guidance for LBF tomorrow are spread apart 5 degrees with 94 with the MAV and 89 for the MET. Based on the guidance trends, I did go ahead and lower temps slightly from the inherited forecast, however, they were kept in the higher end of guidance, especially in the south where the forecast frontal position is uncertain. .LONG TERM...(Monday night through Sunday) Issued at 309 PM CDT Sun Jul 9 2017 .Mid range (Monday night through Wednesday): On Monday night, a decent shortwave will push east across Wyoming emerging onto the Nebraska Panhandle early Monday evening. The models initiate convection over the western panhandle around 00z Tuesday, lifting it east overnight across central and northern Nebraska. With a frontal boundary expected to be oriented east and west across the forecast area and a nice low level jet, convection should sustain itself overnight as it tracks east. For now, pops in the 30 to 40 percent range will due as scattered coverage is expected. After Monday night, the temperature forecast will be tricky once again for Tuesday into Wednesday. If convection Monday night can force the frontal boundary south into Kansas, the ongoing forecast of mid to upper 90s for Tuesday will need to be modified downward. Looking at the NAM12 and GFS solns, there remains some disagreement as to where the front will be on Tuesday. If the NAM were to verify with the front off to the south, the current forecast of mid to upper 90s will need to be cooled off 5 to 10 degrees. This solution is in stark contrast to the GFS which holds onto another very warm day across the forecast area. Riding across the west will be suppressed further midweek as a more active northern stream sets up. this will lead to cooler readings across the forecast area, albeit, upper 80s and lower 90s are expected which is still slightly above normal. Wednesday night through Sunday: Low pressure will intensify across the Gulf of Alaska late in the week, allowing high pressure to intensify across the western CONUS with a high amplitude ridge developing into next weekend. After highs in the lower 90s Thursday and Friday, readings will climb back into the mid to upper 90s for Saturday and Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1142 AM CDT Sun Jul 9 2017 Latest satellite imagery shows predominantly clear skies across western and north central NEB. Latest surface map shows VFR conditions and light southwest/west winds between 5-15 MPH, strongest in northwest NEB. Main concern this TAF package is slight chances for thunderstorms across the Sandhills and northern NEB. Coverage is anticipated to be isolated and given low confidence no mention in the KVTN TAF at this time. Winds lessen this evening and overnight, between 3-7 kts. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Buttler SHORT TERM...Buttler LONG TERM...Buttler AVIATION...ET
Hazardous weather outlook, Jul 9, 3:40 PM CDT, 2 hours 12 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 340 PM CDT Sun Jul 9 2017 NEZ004>010-022>029-035>038-056>059-069>071-094-102045- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 340 PM CDT Sun Jul 9 2017 /240 PM MDT Sun Jul 9 2017/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Isolated thunderstorms are possible this evening across portions of the area. The main weather hazard will be the potential for a lightning induced grass fire. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A weak cold front will settle south and become nearly stationary along or just south of Interstate 80 Monday afternoon. There is some potential for stronger, organized thunderstorm activity along and north of the front across most of the area Monday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation should not be needed through tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte Taylor
In the hours before
Special weather statement, Jul 9, 5:28 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service North Platte NE
528 PM CDT SUN JUL 9 2017
NEZ007-092330-
Boyd NE-
528 PM CDT SUN JUL 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BOYD COUNTY UNTIL 630 PM
CDT...
At 527 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lake Andes to near Burke. Movement was
southeast at 25 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Naper, Gross and Anoka.
This includes the following highways...
Highway 281 between mile markers 217 and 223.
Highway 12 between mile markers 87 and 99.
LAT...LON 4293 9844 4291 9835 4287 9831 4295 9916
4300 9918 4300 9850
TIME...MOT...LOC 2227Z 316DEG 20KT 4313 9860 4318 9923
CDCThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 8:22 PM CDT | Special Weather Statement | LBF | Custer | 38 min |
| Jul 8, 8:55 PM CDT | Special Weather Statement | LBF | Sherman | 50 min |
| Jul 9, 5:28 PM CDT | Special Weather Statement | LBF | Boyd | 62 min |
| Jul 9, 6:11 PM CDT | Severe Thunderstorm Warning | LBF | Boyd, Holt | 49 min |
| Jul 9, 6:59 PM CDT | Special Weather Statement | LBF | Boyd | 46 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.